Alert archive / New Jersey / Dense Fog Advisories in 2020
Dense Fog Advisory 13, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this dense fog advisory at Oct 20, 2020, 10:49 PM EDT for 4 states. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2020, 10:49 PM EDT (02:49 UTC)
- Expired
- Oct 21, 2020, 10:00 AM EDT
- In force
- 11 hr
- Issued by
- NWS Philadelphia/Mount Holly
All 29 counties
Kent County, DE, New Castle County, DE, Sussex County, DE, Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Morris County, NJ, Ocean County, NJ, Salem County, NJ, Somerset County, NJ, Sussex County, NJ, Warren County, NJ, Bucks County, PA, Chester County, PA, Delaware County, PA, Montgomery County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 65 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714 WWUS71 KPHI 210249 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 1049 PM EDT Tue Oct 20 2020 DEZ001>004-NJZ012>027-211400- /O.NEW.KPHI.FG.Y.0013.201021T0249Z-201021T1400Z/ New Castle-Kent-Inland Sussex-Delaware Beaches-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, and Wharton State Forest 1049 PM EDT Tue Oct 20 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT WEDNESDAY... * WHAT...Visibility one to two miles in dense fog. * WHERE...Portions of central, northern and southern New Jersey and central, northern and southern Delaware. * WHEN...Until 10 AM EDT Wednesday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Johnson
3 follow-up statements
209 WWUS71 KPHI 210452 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 1252 AM EDT Wed Oct 21 2020 MDZ008-012-015-019-020-NJZ008>010-PAZ070-071-101>106-211400- /O.EXA.KPHI.FG.Y.0013.000000T0000Z-201021T1400Z/ Cecil-Kent MD-Queen Annes-Talbot-Caroline-Morris-Hunterdon- Somerset-Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- Including the cities of Elkton, Chestertown, Centreville, Easton, Denton, Morristown, Flemington, Somerville, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 1252 AM EDT Wed Oct 21 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Visibility one to two miles in dense fog. * WHERE...Portions of northern and northwest New Jersey, southeast Pennsylvania and northeast Maryland. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ DEZ001>004-NJZ012>027-211400- /O.CON.KPHI.FG.Y.0013.000000T0000Z-201021T1400Z/ New Castle-Kent-Inland Sussex-Delaware Beaches-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, and Wharton State Forest 1252 AM EDT Wed Oct 21 2020 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Visibility one to two miles in dense fog. * WHERE...Portions of central, northern and southern New Jersey and central, northern and southern Delaware. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Johnson
070 WWUS71 KPHI 210736 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 336 AM EDT Wed Oct 21 2020 NJZ001-007-211400- /O.EXA.KPHI.FG.Y.0013.000000T0000Z-201021T1400Z/ Sussex-Warren- Including the cities of Newton and Washington 336 AM EDT Wed Oct 21 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Sussex and Warren. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ DEZ001>004-NJZ012>027-211400- /O.CON.KPHI.FG.Y.0013.000000T0000Z-201021T1400Z/ New Castle-Kent-Inland Sussex-Delaware Beaches-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, and Wharton State Forest 336 AM EDT Wed Oct 21 2020 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, northern and southern New Jersey and central, northern and southern Delaware. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MDZ008-012-015-019-020-NJZ008>010-PAZ070-071-101>106-211400- /O.CON.KPHI.FG.Y.0013.000000T0000Z-201021T1400Z/ Cecil-Kent MD-Queen Annes-Talbot-Caroline-Morris-Hunterdon- Somerset-Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- Including the cities of Elkton, Chestertown, Centreville, Easton, Denton, Morristown, Flemington, Somerville, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 336 AM EDT Wed Oct 21 2020 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northern and northwest New Jersey, southeast Pennsylvania and northeast Maryland. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
500 WWUS71 KPHI 211353 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 953 AM EDT Wed Oct 21 2020 DEZ001>004-NJZ012>027-211500- /O.EXP.KPHI.FG.Y.0013.000000T0000Z-201021T1400Z/ New Castle-Kent-Inland Sussex-Delaware Beaches-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, and Wharton State Forest 953 AM EDT Wed Oct 21 2020 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Widespread dense fog is slowly dissipating. Patchy dense fog will likely continue, however, through midday. A special weather statement will be issued to address this. $$ MDZ008-012-015-019-020-NJZ001-007>010-PAZ070-071-101>106-211500- /O.EXP.KPHI.FG.Y.0013.000000T0000Z-201021T1400Z/ Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris- Hunterdon-Somerset-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- Including the cities of Elkton, Chestertown, Centreville, Easton, Denton, Newton, Washington, Morristown, Flemington, Somerville, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 953 AM EDT Wed Oct 21 2020 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Widespread dense fog is slowly dissipating. Patchy dense fog will likely continue, however, through midday. A special weather statement will be issued to address this. $$ CMS
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Oct 20, 6:17 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Oct 20, 6:17 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 617 PM EDT Tue Oct 20 2020 .SYNOPSIS... A series of low pressure systems will move north through the Great Lakes through this week helping keep a front mainly to our north and west through this period. The front may then finally move through the region later this weekend with additional low pressure systems possibly moving north along it next week as it sets up over the east coast. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... An upper-level trough will remain positioned across the northern Plains, Midwest, Great Lakes and adjacent Canada. Meanwhile, surface high pressure centered southeast of Newfoundland Canada will drift eastward some through tonight however it remains extended southwestward into the Mid-Atlantic region. A secondary surface high is across Ontario and Quebec Canada and this should build east and south some tonight. Between these two surface highs is a front which will remain draped to our north and west. The synoptic setup across our area is basically stagnant and therefore very similar weather conditions are expected tonight from what was observed last night. The forecast soundings once again show a low-level inversion lowering and strengthening tonight as the boundary layer cools. This will result in stratus redeveloping and becoming widespread overnight. It is notably drier above the inversion and with the lack of overall forcing we should see another round of drizzle and fog across the area. The main drizzle region will probably be from about the I-95 corridor eastward, however cannot rule it out farther to the west. The forecast challenge is the extent of fog and while some dense fog is certainly possible, the latest thinking is that stratus will be the main product along with some drizzle. The most fog may occur closer to the coast given the dew points are forecast to be a little higher tonight. As of now, widespread dense fog is not anticipated but this may need to be revisited. As for the low temperatures, went a bit above a MOS blend given the return of stratus and this results in lows in the upper 50s to lower 60s across the area (very close to continuity). && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... As an upper-level trough remains well to our west-northwest Wednesday, surface high pressure extending down into the Mid- Atlantic from the northeast is forecast to shift a little southward. A weakening front should be near our northwest zones, however as low pressure tracks across Ontario and Quebec Canada an associated cold front will be working eastward across the eastern Great Lakes and Ohio Valley. Our sensible weather will be driven by the nearby surface high axis and general return flow around it. A strong low-level inversion to start the day along with plenty of moisture trapped below it within a light flow regime results in stratus, drizzle and some fog. This is once again expected to gradually dissipate through the morning with more notable improvement during the afternoon. The overall pattern looks similar to today (Tuesday) and therefore kept a very similar theme. One potential fly in the ointment is that the inversion may be stronger Wednesday with some additional warming aloft, and this may keep the lower clouds around longer. This is of lower confidence. Given the anticipation of enough sunshine developing in the afternoon, temperatures are forecast to top out in the 70's across much of the region. A weak impulse on the backside of the surface high may result in a shower or two, however morning drizzle looks to be the main type of precipitation to occur Wednesday (morning). && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Wednesday night through Friday... The front to our north will start to move south into the area Wednesday night reaching NE PA into NW NJ. However it then should start nudging back to the north by later Thursday as low pressure advances towards the Great Lakes. The upshot is that there will be little change in the sensible weather as low clouds and possibly a bit of fog/drizzle develop again Wednesday night and then diminish through the first half of the day Thursday. It will remain warm and on the humid side with highs Thursday mainly in the 70s. The aformentioned low will move northeast through Ontario and Quebec Thursday night through Friday while high pressure retreats from Quebec eastward into Atlantic Canada. Surface ridging from this high will extend southwest towards the mid Atlantic. Little overall change through period as low clouds will once again be likely Thursday night and may hang a bit longer Friday as compared to Thursday. There could once again be some overnight / early morning mist, drizzle and fog but otherwise no significant precip expected. Friday night through Tuesday... In the big picture, the pattern finally starts to shift through this period as the front to our north/west looks to eventually move east by later this weekend. The relatively quiet weather continues into early Saturday before the front finally approaches later Saturday bringing a chance of showers arriving from west to east late Saturday into Saturday night. Beyond this time the forecast grows increasingly uncertain as there are differences between the forecast models and from one model run to the next. But in the big picture, the baroclinic zone looks to set up along the east coast through early to mid next week as the front washes out or stalls over the area. Additional waves look to move north along it bringing chances for showers/rain most days as the pattern becomes more active and wetter. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...MVFR to IFR ceilings develop late this evening and continue overnight with IFR/LIFR expected after 06z. Areas of fog and drizzle will reduce the visibilities overnight. Light and variable winds overall. Low confidence with the timing of lower conditions. Wednesday...LIFR/IFR conditions due to low clouds, fog and some drizzle in the morning, then improving to VFR in the 16-20z time frame. Light and variable winds becoming south or southwest less than 10 knots. Low confidence of when conditions return to VFR. Outlook... Wednesday night...Low stratus along with possible drizzle/fog likely once again. Light and variable winds. Moderate confidence. Thursday...low stratus /mist/fog likely in the morning. Improving conditions to VFR expected by late morning or early afternoon. Light and variable winds, favoring the east by late in the day, less than 10 knots. Moderate confidence. Friday...Fog or low clouds likely in the morning, possibly hanging around into the afternoon. Improving conditions to VFR possible by the afternoon. East to southeast winds less than 10 knots. Moderate confidence. Saturday...MVFR or lower conditions in showers possible late day as a cold front cross the terminals. Southerly winds veering to the west and then northwest through the day. Speeds less than 10 knots. Low confidence. Sunday...MVFR conditions could persist as the cold front may stall near the region. NE winds 5-10 knots. Low confidence. && .MARINE... The conditions are expected to remain below Small Craft Advisory criteria through Wednesday as an axis of surface high pressure remains very near our area. Fog (and some drizzle) is anticipated to develop later tonight and continue Wednesday morning. It is uncertain at this time if a Dense Fog Advisory is needed as the low- level moisture may end up mostly as a stratus deck as opposed to widespread dense fog. Outlook... Thursday through Saturday...A small Craft Advisory will likely be need from late Thursday through the weekend. Seas begin to build and should reach 5 feet around Thursday afternoon. Seas will continue to build through Friday and Saturday to 6 to 8 feet and remain elevated through the weekend. The winds should remain below 25 knots through this period. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Fitzsimmons Near Term...Gorse/MPS Short Term...Gorse Long Term...Fitzsimmons Aviation...Fitzsimmons/Gorse Marine...Fitzsimmons/Gorse
Hazardous weather outlook, Oct 20, 3:24 PM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 324 PM EDT Tue Oct 20 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-211930- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 324 PM EDT Tue Oct 20 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-211930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 324 PM EDT Tue Oct 20 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Dense fog may develop on some waters late tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 20, 8:42 PM EDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 842 PM EDT Tue Oct 20 2020 NJZ013-014-020-026-210300- Western Monmouth-Eastern Monmouth-Ocean-Coastal Ocean- Including the cities of Freehold, Sandy Hook, Jackson, and Long Beach Island 842 PM EDT Tue Oct 20 2020 ...Patchy Dense Fog Developing This Evening... Fog is developing across portions of eastern New Jersey, and although widespread dense fog will not develop, localized visibilities may be lowered to under one-half mile. Make sure to leave extra space between you and the vehicle in front of you and be prepared for rapidly changing visibilities. MPS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 10:48 PM EDT | Marine Dense Fog Advisory | PHI | 12 hr | |
| Oct 21, 3:38 AM EDT | Small Craft Advisory | PHI | 6 days |
Nearby
Dense Fog Advisories in New Jersey, 2020Dense Fog Advisories in Pennsylvania, 2020Dense Fog Advisories in Maryland, 2020Every dense fog advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.